Hail, Lawrence
- When
- August 11, 2:30 PM MST
- Where
- Lawrence County, 8 mi S of Deadwood
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 44.264, -103.700
A thunderstorm became severe for a brief time over the northern Black Hills and produced hail to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe for a brief time over the northern Black Hills and produced hail to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 12:00 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 100 PM MDT THU AUG 11 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEAST MONTANA INTO NORTHEAST WYOMING WHILE HIGH REMAINS NEAR THE MIDWEST. SOUTHERLY/EASTERLY FLOW AHEAD OF THE LOW CONTINUES TO BRING INCREASED MOISTURE INTO THE CWFA. UPPER LEVEL ANALYSIS PLACES WESTERLY FLOW OVER OUR AREA WHILE INITIAL SHORT WAVE PUSHES OVER THE NRN CWFA...BRINGING SCT THUNDERSTORMS TO THE AREA. COMPACT LOW OVER SRN ALBERTA/NWRN MT CONTINUES TO PUSH EASTERLY WITH VARIOUS WAVES AHEAD OF IT. FOR THIS AFTERNOON INTO TONIGHT...TIMING OF STORM DEVELOPMENT WILL BE TRICKY TODAY WITH THE VARIOUS SHORT WAVES MOVING THROUGH THE AREA. MODELS NOW SUGGESTING AN INITIAL ROUND EARLY WITH THE CURRENT WAVE...THEN A SECOND ROUND TOWARDS EVENING WITH THE APPROACH OF THE MAIN LOW/WAVE. STRONG INSTABILITY IS NOTED INTO NERN WYO INTO WRN/CNTRL SD...WITH THE STRONGEST INSTABILITY EAST OF THE BLACK HILLS WHERE MODELS ADVERTISE CAPE VALUES OF ~2-3 KJ/KG. PLENTY OF SHEAR IS AVAILABLE FOR SUPERCELLS WITH 40-55 KTS 0-6 KM BULK. HRRR SUGGESTING DISCRETE STORMS WITH THE FIRST ROUND WHICH WOULD BE CONDUCIVE TO LARGE HAIL...WITH STORMS BECOMING MORE LINEAR LATER WHICH WOULD LEAN MORE TOWARDS A WIND THREAT. ALSO...WITH LOW LEVEL SHEAR INCREASING AHEAD OF SFC LOW WILL HAVE TO WATCH FOR POSSIBLE TORNADIC THREAT THIS AFT/EARLY EVE...PARTICULARLY TOWARDS CNTRL SD. ON FRIDAY...STRONG UPPER WAVE PASSES TO THE NORTH OF THE CWFA...THOUGH WITH CYCLONIC FLOW ALOFT EXPECT SOME SHOWERS AND THUNDERSTORMS THROUGH THE DAY. EXPECT STORMS TO REMAIN TAME AS STRONGEST INSTABILITY WILL BE TO THE EAST. DRY WEATHER IS EXPECTED BY EVENING AS RIDGE BUILDS IN. FOR SATURDAY...RIDGE CONTINUES TO BUILD IN BRINGING A DRY DAY TO THE AREA. EXTENDED...AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL SLOWLY SHIFT EAST INTO EARLY NEXT WEEK CREATING ACTIVE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY WITH TEMPERATURES NEAR SLIGHTLY ABOVE NORMAL. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE NIGHT. SOME THUNDERSTORMS MAY BE SEVERE IN THE EVENING WITH LARGE HAIL AND STRONG WINDS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 115 PM MDT THU AUG 11 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 115 PM MDT (215 PM CDT) THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS ALSO A LOW TORNADIC THREAT FOR THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY TOWARDS CENTRAL INTO PARTS OF WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS CENTRAL SOUTH DAKOTA. THERE ARE ALSO DAILY CHANCES FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT THU AUG 11 2011 SDZ026-028-111915- CENTRAL BLACK HILLS SD-RAPID CITY SD- 1245 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 115 PM MDT... AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JOHNSON SIDING...OR 10 MILES NORTHEAST OF HILL CITY...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HISEGA... SHERIDAN LAKE... ROCKERVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
113 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 4 S PACTOLA RESERVOIR 44.01N 103.50W
08/11/2011 E1.00 INCH PENNINGTON SD PUBLIC
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
116 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/11/2011 M0.88 INCH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 6 NW MILESVILLE 44.52N 101.77W
08/11/2011 E2.75 INCH HAAKON SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 S MILESVILLE 44.40N 101.69W
08/11/2011 M2.00 INCH HAAKON SD TRAINED SPOTTER
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 255 PM MDT THU AUG 11 2011 SDZ024-025-WYZ057-112145- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-WYOMING BLACK HILLS WY- 255 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND LAWRENCE COUNTIES UNTIL 345 PM MDT... AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF BEULAH...OR 9 MILES WEST OF DOWNTOWN SPEARFISH...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEADWOOD... TERRY PEAK... CHEYENNE CROSSING... CENTRAL CITY... LEAD... GALENA... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SCHILD
The Rapid City radar (KUDX), 71 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340750, 340751.